Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 185, NWS Morristown, TN

July 25, 2002Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 25, 2002, 6:02 PM EDT for Monroe County, Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 2002, 6:02 PM EDT (22:02 UTC)
Expired
Jul 25, 2002, 6:30 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Monroe County, TN

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:10 PM EDTThunderstorm WindSweetwater, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

232 
WUUS54 KMRX 252202
SVRMRX
TNC123-252230-
/NEW.KMRX.SV.W.0239.252201-252230/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
601 PM EDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN EAST TENNESSEE

* UNTIL 630 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SWEETWATER...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN MONROE COUNTY AT 620 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$

LAT...LON 3564 8454 3547 8445 3561 8426 3566 8449

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:15 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 25, 3:15 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT THU JUL 25 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT THU JUL 25 2002

CURRENT SURFACE ANALYSIS INDICATES THAT THE STATIONARY FRONT OVER THE
FORECAST AREA FROM YESTERDAY HAS WASHED OUT. CURRENT RADARS ARE
REVEALING A BETTER COVERAGE OF CONVECTION COMPARED TO YESTERDAY...
BUT THIS SHOULD RAPIDLY DIMINISH AFTER SUNSET. A VERY MOIST AND
MODERATELY UNSTABLE AIRMASS WILL CONTINUE ACROSS THE FORECAST AREA
THROUGH THE WEEKEND...ALTHOUGH A DEVELOPING UPPER-HIGH SHOULD
DECREASE THE COVERAGE OF CONVECTION EACH SUCCESSIVE AFTERNOON. EXPECT
THAT MOST CONVECTION EACH AFTERNOON AND EVENING SHOULD MAINLY BE
CONFINED TO THE HIGHER ELEVATIONS.

IN THE EXTENDED...UPPER-LEVEL HIGH IS PROGGED TO BUILD ACROSS THE
SOUTHEAST U.S. SUNDAY THROUGH TUESDAY. THIS WILL ALLOW WARMER TEMPS
TO DEVELOP AND SHOULD INHIBIT CONVECTION EVERYWHERE EXCEPT ACROSS
THE MOUNTAINS. ANOTHER WEAK COLD FRONT IS EXPECTED TO APPROACH THE
FORECAST AREA ON WEDNESDAY...BUT WILL PROBABLY STALL OUT JUST SOUTH
OF THE OHIO VALLEY. HOWEVER...WILL CONTINUE WITH A LOW CHANCE POP ON
WEDNESDAY AND THURSDAY WITH THE UPPER-LEVEL HIGH EXPECTED TO WEAKEN.

AS FOR TEMPS...NO MOS GUIDANCE TO WORK WITH THIS AFTERNOON...BUT WILL
NOT MAKE MANY TWEAKS TO PREVIOUS FORECAST. A PERSISTENCE FORECAST
LOOKS TO BE THE WAY TO GO...SINCE LOCAL AIRMASS WILL NOT CHANGE
MUCH THROUGH THE PERIOD.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   72  90  72  92 /  30  20  20  20
TYS   70  88  70  90 /  30  20  20  20
TRI   67  85  67  87 /  30  20  20  20
OQT   70  88  70  90 /  30  20  20  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DMG

********************************************************************
MIDDAY FORECAST DISCUSSION (UPDATE)
955 AM EDT THU JUL 25 2002

MODEL TIME HEIGHTS SHOW GOOD MOISTURE PROFILE ESPECIALLY AT THE
LOWER LEVELS. THIS IN CONJUNCTION WITH MODERATE INSTABILITY PROJECTED
FOR THIS AFTERNOON AND A POORLY-DEFINED BOUNDARY STILL IN OUR GENERAL
VICINITY ALL ARGUE FOR SCATTERED CONVECTION TO DEVELOP IN THE
DAYTIME HEATING. HOWEVER...MORNING CLOUD COVER HAS INHIBITED SURFACE
HEATING SO FAR. EXPECT THE CLOUDS TO EVENTUALLY ERODE AND ALLOW
SUFFICIENT SURFACE HEATING FOR SCATTERED CONVECTION TO DEVELOP.
THEREFORE WILL REMOVE MORNING FOG FROM ZONES BUT OTHERWISE LEAVE AS
IS.

LCM

*********************************************************************
MORNING FORECAST DISCUSSION
345 AM EDT THU JUL 25 2002

SFC FRONT LIES ASTRIDE THE CWA FROM NE-SW, BUT IS VERY DIFFUSE. CUT-
OFF LOW OVER CWA AS WELL BUT BECOMING MORE DIFFUSE WITH TIME. GREAT
LAKES UPPER TROF WILL DEEPEN OVERHEAD THROUGH FRIDAY MORNING THEN
FLATTEN OUT AND MOVE EAST. AS TROF TEMPORARILY DEEPENS, ATLANTIC
RIDGE IS SUPPRESSED AND SAUNTERS EAST, TOO. FAR WESTERN TROF IS THEN
ALLOWED TO SLIDE EAST. SERIES OF PRETTY MINOR SHORTWAVES WILL DROP
INTO SE U.S. FROM NORTHERN PLAINS THROUGH SATURDAY. THEN WESTERN TROF
STRENGTHENS OVER CANADA AND DEEPENS TO AFFECT THE MID SOUTH AROUND
MIDDLE OF NEXT WEEK.

MORE PERSISTENCE SEEMS TO BE A GOOD IDEA WITH THE NEAR TERM FORECAST
AS MOISTURE, AND SOMEWHAT UNSTABLE AMS IN PLACE REALLY HAS NO REASON
TO GO ANYWHERE. CHANCE POPS HAS WORKED NICELY OVER ENTIRE AREA WITH
SIMILAR FEATURES THE LAST WEEK SO WILL STAY THE COURSE. BY FRIDAY,
THOUGH, UPPER COOL (WHICH HAS BEEN THE ONLY REAL UPPER SUPPORT FOR
CONVECTION) FILLS IN AND AS A RESULT WILL DROP POPS FRIDAY AND
FRIDAY NIGHT TO SLIGHT CHANCE.

COUPLE OF CHANGES TO ZONE PACKAGE: COMBINED SOUTHERN TN-NC STATE
LINE MOUNTAIN ZONE WITH SMOKY MOUNTAIN ZONE AS ENOUGH SIMILARITY TO
WARRANT. ALSO, UPPED POPS FOR SATURDAY AND SATURDAY NIGHT TO 30 OVER
ENTIRE FORECAST AREA. BEYOND THAT, NEXT GOOD CHANCE REALLY FOR
PRECIP STARTS TUESDAY AND INCREASED INTO WEDNESDAY. BUT THAT IS SO
FAR OUT IN TIME, WILL LIKELY HAVE TO REFINE AS WE GET CLOSER.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   88  69  91  72 /  40  40  20  20
TYS   87  70  90  70 /  40  40  20  20
TRI   86  67  87  68 /  40  40  20  20
OQT   87  69  90  69 /  40  40  20  20

BB

********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
1010 PM EDT WED JUL 24 2002

CONVECTION HAS JUST ABOUT ENDED...EXCEPT FOR OVER SWRN VA NEAR THE
WEAKENING COLD FRONT.  WILL UPDATE AND REMOVE MENTION OF TSRA IN
MOST AREAS.  PATCHY FOG STILL SEEMS LIKELY OVERNIGHT...AND MIN TEMP
FORECAST LOOKS GOOD.

TG

********************************************************************
EARLY EVENING FORECAST DISCUSSION (UPDATE)
715 PM EDT WED JUL 24 2002

LATE START FOR CONVECTION TODAY AND APPARENT LACK OF ANY UPPER LEVEL
SUPPORT IS HINDERING MUCH DEVELOPMENT THIS EVENING.  BETTER COVERAGE
REMAINS OFF TO OUR EAST OVER WESTERN NC...WHILE ALMOST SCATTERED
TSRA OVER NE PLATEAU COUNTIES AND SWRN VA...BUT ONLY ISOLATED TSRA
ELSEWHERE.  WEAK WINDS ALOFT ARE RESULTING IN NEARLY STATIONARY TSRA
AT THIS TIME.

MAY UPDATE ZONES BEFORE 8PM EDT AND LOWER RAIN CHANCES FOR REST OF
THE EVENING...FOLLOWED BY A LATE UPDATE ONCE ALL CONVECTION
DISSIPATES.

TG

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.